A new program teaching students about opioids and how to administer nasal naloxone spray will soon be coming to high schools across B.C.
"It's going to be an empowering tool for students to really make a difference in the overdose crisis," said Anders Ganstal, regional medical director at the Advanced Coronary Treatment Foundation (ACT), an organization that helps create CPR and defibrillator training programs.
Ganstal said a pilot program was started in schools in Ontario in 2019 to help both teachers and students recognize an overdose scenario, administer nasal naloxone — which can reverse an opioid overdose — and, most importantly, call 911.
"There's a large recognition of the opioid crisis and what can we do about it in addition to what's already going on," Ganstal told CBC News.
B.C. has seen a surge in drug overdose deaths in recent years, which accelerated further throughout the COVID-19 pandemic. There have been more than 9,400 suspected toxic illicit drug overdose deaths since 2016, with 2,224 in 2021 alone.
Tajdeep Singh, a volunteer with Students Overcoming Substance Use Disorder and Addictions, says the group has been trying to raise awareness on the drug toxicity crisis, especially in the South Asian community.
"We have also been providing free naloxone training as well as free naloxone kits," Singh said on the CBC's The Early Edition.
He says they also let students know the importance of not using drugs or other toxic substances alone.
"The first 10 or 15 minutes are the most important intervening times," said Ganstal. "So, it's really important to have somebody nearby."
He said the training will allow students to recognize overdose situations and understand what to do if an individual is not breathing and heavily sedated on benzodiazepines, tranquilizers that do not respond to naloxone and are being reported more frequently in overdose casualties.
"If the person is not conscious ... then you start performing CPR, you support their breathing and you position them appropriately and, of course, the first thing to do is call 911," he said.
"You are not reversing benzodiazepine, but you're supporting their breathing until paramedics arrive."